Wyoming, 2015

High Wind in Wyoming, January 4 to 6, 2015

January 4 to 6, 2015 · NWS CYS · 32 events in 12 counties and zones

A large pressure gradient and very strong winds aloft associated with a vigorous Pacific storm system produced a prolonged period of very high winds throughout much of south central and southeast Wyoming. Winds frequently gusted between 60 and 85 mph.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A large pressure gradient and very strong winds aloft associated with a vigorous Pacific storm system produced a prolonged period of very high winds throughout much of south central and southeast Wyoming. Winds frequently gusted between 60 and 85 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 4, 3:00 AM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 4, 3:00 AM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
300 AM MST SUN JAN 4 2015

...WIDESPREAD AND POTENTIALLY DANGEROUS HIGH WIND EVENT TAKING
SHAPE ACROSS SOUTHEAST WYOMING TODAY THROUGH TUESDAY MORNING...

.SHORT TERM...(TODAY THROUGH MONDAY NIGHT)
ISSUED AT 330 AM MST SUN JAN 4 2015

CURRENTLY...SKIES ARE MAINLY CLEAR ACROSS THE CWFA THIS MORNING AS
THE ARCTIC BOUNDARY THAT MOVED THROUGH THE AREA YESTERDAY RESIDES
OVER SOUTHWEST WYOMING EARLY THIS MORNING. VERY COLD TEMPERATURES
CURRENTLY BEING OBSERVED EAST OF THIS FRONT ACROSS SOUTHEAST
WYOMING AND NEBRASKA PANHANDLE. 2AM TEMPERATURES RANGING FROM 13
ABOVE ZERO AT DIXON IN CARBON COUNTY TO 13 BELOW ZERO AT DOUGLAS.
CLOUDS ARE BEGINNING TO STREAM SOUTHEAST ALONG THE BOUNDARY OVER
WASHINGTON AND IDAHO INTO NORTHWESTERN WYOMING.

WENT AHEAD AND EXTENDED THE WINTER STORM WARNING FOR THE
SNOWY/SIERRA MADRE AND ARLINGTON ZONES. WITH STRONG NORTHWEST FLOW
MOVING INTO CARBON COUNTY THIS MORNING...WE SHOULD CONTINUE TO SEE
A GOOD UPSLOPING EVENT CONTINUE FOR NORTHWEST FACING SLOPES LATEST
WYDOT SENSORS AROUND THE ARLINGTON AREA REPORTING VISIBILITIES
UNDER A HALF MILE WITH WINDS GUSTING TO NEAR 50MPH. LATEST
NAM/SREF AND GFS SHOWING SUBSTANTIAL PERIODS OF QPF ON AND OFF
WITH PIECES OF ENERGY MOVING THROUGH THE STRONG NORTHWEST FLOW
THROUGH THE DAY TODAY AND MONDAY. ATTENTION TURNS TO HIGH WINDS.

GFS CONTINUES TO FORECAST INCREASING THIS MORNING TO NEAR 55KTS AT
18Z...INCREASING TO 65KTS BY 06Z TONIGHT. LATEST NAM WRKHGT
PRODUCTS SHOWING INCREDIBLE CRAIG TO CASPER 850MB/700MB HEIGHT
GRADIENTS. STARTING AROUND 48/62MTRS AT 15Z TODAY...THESE
GRADIENTS REALLY RAMP UP TONIGHT AND THEN REACH 102/93MTRS
RESPECTIVELY BY 12Z MONDAY. DO BELIEVE WITH GRADIENTS LIKE THIS
AND GFS 700MB WINDS INCREASING TO 85KTS MONDAY MORNING...SOUTHEAST
WYOMING WILL SEE A WIDESPREAD STRONG WIND EVENT. LATEST MOS
GUIDANCE FOR AREA SITES SHOWING NEAR 35KTS SUSTAINED ON BOTH
MAV/MET FOR CHEYENNE...NEAR 40KTS SUSTAINED AT LARAMIE AND RAWLINS
THROUGH THE DAY ON MONDAY. WENT AHEAD WITH A HIGH WIND WATCH FOR
MOST OF SOUTHEAST WYOMING.

THESE WINDS DO MAKE IT INTO THE PANHANDLE MONDAY NIGHT AND WE WILL
PROBABLY NEED TO EXPAND THE WATCH EASTWARD INTO THE PANHANDLE.
LATEST GFS 850MB WINDS ARE 40-45KTS IN THE PANHANDLE MONDAY
AFTERNOON AND EVENING BEFORE ANOTHER CLIPPER SYSTEM MOVES INTO
THE PANHANDLE MONDAY EVENING. THAT FAR OUT THOUGH...DECIDED TO
HOLD OFF ON WIND HEADLINES AND LET THE DAY SHIFT TAKE ANOTHER LOOK
AT A NEW MODEL RUN BEFORE DECIDING.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 330 AM MST SUN JAN 4 2015

TUESDAY...MOIST NORTHWEST FLOW ALOFT CONTINUES...PRODUCING
WIDESPREAD OROGRAPHIC SNOWS ACROSS THE SNOWY AND SIERRA MADRE
RANGES. SLOW MOVING LEADING EDGE OF ANOTHER ARCTIC COLD FRONT MOVES
ACROSS OUR NORTHERN COUNTIES...PRODUCING A CHANCE FOR LIGHT SNOW IN
ITS WAKE...DRY ELSEWHERE.

WEDNESDAY...DRY AND COLD DAY ON THE WESTERN EDGE OF THE ARCTIC
AIRMASS. WITH HEIGHTS RISING AND LIMITED LOW AND MID LEVEL
MOISTURE...NO SNOWFALL ON TAP.

THURSDAY...WARMING TREND AS HEIGHTS AND THICKNESSES RISE
CONSIDERABLY. CONTINUED DRY DUE TO LACK OF LOW AND MID LEVEL
MOISTURE AND LIFT.

FRIDAY...FLOW ALOFT TURNS ZONAL. GFS CONSIDERABLY WETTER THAN THE
ECMWF...SHOWING PLENTY OF LOW AND MID LEVEL MOISTURE DOWNWIND OF AN
APPROACHING SHORTWAVE TROUGH ALOFT...WITH MUCH OF OUR COUNTIES ON
THE COLD SIDE OF AN ARCTIC COLD FRONTAL BOUNDARY...WHEREAS THE ECMWF
IS DRIER. WILL COMPROMISE WITH LOW CHANCE POPS ACROSS OUR NORTHERN
AND WESTERN COUNTIES.

SATURDAY...04/00Z GFS AND ECMWF SIMILAR IN SHOWING CYCLONIC FLOW
ALOFT AND A PASSING LOW AMPLITUDE SHORTWAVE TROUGH ALOFT...WHICH MAY
PRODUCE SOME SNOW SHOWERS...THOUGH CONFIDENCE IS STILL LOW BASED ON
PROGRESSIVE NATURE OF THE FLOW ALOFT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1127 PM MST MON JAN 3 2015

VFR PREVAILS...WITH LOCALIZED IFR IN FOG AND LOW CLOUDS
THROUGH THE EARLY MORNING HOURS TODAY.

&&

.FIRE WEATHER...
ISSUED AT 202 AM MST SUN JAN 4 2015

NO FIRE WEATHER ISSUES THROUGH EARLY NEXT WEEK DUE TO SNOWPACK...
COOL TEMPERATURES AND NON-CRITICAL HUMIDITIES. SNOW WILL CONTINUE
OVER THE SOUTHERN WYOMING MOUNTAINS INTO EARLY NEXT WEEK. VERY
STRONG WINDS WILL DEVELOP TODAY AND PERSIST THROUGH MONDAY NIGHT
FOR THE WIND PRONE AREAS OF SOUTHEAST WYOMING.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WATCH FROM LATE TONIGHT THROUGH LATE MONDAY NIGHT FOR
     WYZ103>105-109-115.

     HIGH WIND WATCH FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT
     FOR WYZ101-102-107-108-118-119.

     HIGH WIND WARNING FROM 8 AM THIS MORNING TO 5 AM MST TUESDAY FOR
     WYZ106-116-117.

     WINTER STORM WARNING UNTIL 5 AM MST TUESDAY FOR WYZ110-112-114.

NE...NONE.
&&

SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...GCC
Hazardous weather outlook, Jan 4, 4:23 AM MST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
423 AM MST SUN JAN 4 2015

WYZ101>119-051130-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
423 AM MST SUN JAN 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WESTERLY WINDS WILL BE ON THE INCREASE THIS MORNING...BECOMING
MORE WIDESPREAD ACROSS SOUTHEAST WYOMING TONIGHT INTO MONDAY. HIGH
WIND WARNINGS HAVE BEEN POSTED FOR THE WIND PRONE AREAS OF
SOUTHEAST WYOMING FOR GUSTS TO 60 MPH THIS MORNING...INCREASING
THROUGH THE DAY. WINTER STORM WARNINGS ARE IN EFFECT FOR THE SNOWY
AND SIERRA MADRE RANGES AS WELL AS THE INTERSTATE 80 CORRIDOR
BETWEEN LARAMIE AND RAWLINS FOR NEAR BLIZZARD WINTER CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WIDESPREAD AND DANGEROUS HIGH WIND EVENT LOOKS TO TAKE SHAPE
MONDAY AND PERSIST THROUGH TUESDAY MORNING ACROSS SOUTHEAST
WYOMING. WIND PRONE AREAS MAY SEE WIND GUSTS IN EXCESS OF 85 MPH
WITH 70 TO 75 MPH WIND GUSTS ACROSS A LARGE PORTION OF SOUTHEAST
WYOMING. HIGH WIND WATCHES ARE IN EFFECT FOR MUCH OF SOUTHEAST
WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

NEZ002-003-019>021-054-055-095-096-051130-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
423 AM MST SUN JAN 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

VERY COLD TEMPERATURES WILL CONTINUE THIS MORNING WITH BELOW ZERO
TEMPERATURES AND WIND CHILLS GENERALLY INTO THE RANGE FROM -10 TO
-20 DEGREES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WESTERLY WINDS WILL BE ON THE INCREASE MONDAY AFTERNOON ACROSS
MUCH OF THE PANHANDLE. SUSTAINED WINDS OF 30 TO 40 MPH WITH GUSTS
TO 60 MPH ARE POSSIBLE LATE MONDAY AFTERNOON...PERSISTING INTO
TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Local storm report, Jan 4, 2:34 AM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
234 AM MST SUN JAN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 AM     SNOW             ARLINGTON               41.59N 106.21W
01/04/2015  E0.0 INCH        CARBON             WY   DEPT OF HIGHWAYS

            LATEST WYDOT WEBCAM AND SURFACE REPORTS INDICATE NEAR
            BLIZZARD CONDITIONS AT ARLINGTON. VISIBILITY SENSOR
            REPORTING VISIBILITY UNDER A HALF MILE WITH WINDS GUSTING
            TO 48 MPH.

&&

GCLAYCOM
Local storm report, Jan 4, 3:35 AM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
335 AM MST SUN JAN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 AM     SNOW             ARLINGTON               41.59N 106.21W
01/04/2015  E0.0 INCH        CARBON             WY   DEPT OF HIGHWAYS

            WYDOT SITE AT ARLINGTON AND LATEST WEBCAM PHOTO SHOWING
            NEAR BLIZZARD CONDITIONS AT ARLINGTON. VISIBILITIES
            REPORTED FROM MIDNIGHT TO 3AM REPORTED VISIBILITIES
            BETWEEN 1/4 MILE AND 1 MILE WITH WIND GUSTS 35 TO 50MPH.

&&

GCLAYCOM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

32 high wind. Local standard time, as filed.

High Wind, South Laramie Range

When
January 4, 4:30 AM MST to 9:00 PM MST
Where
South Laramie Range forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford West measured wind gusts of 58 mph or higher, with a peak gust of 78 mph at 05/1100 MST.

High Wind, South Laramie Range

When
January 4, 2:55 PM MST to 6:55 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford West measured sustained winds of 40 mph or higher, with a peak gust of 67 mph at 04/1530 MST.

High Wind, South Laramie Range

When
January 4, 3:00 PM MST to 5:00 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Lone Tree measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 04/1526 MST.

High Wind, Laramie Valley

When
January 5, 1:15 AM MST to 4:00 PM MST
Where
Laramie Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The WYDOT sensor at Herrick Lane measured sustained winds of 40 mph or higher, with a peak gust of 64 mph at 05/0139 MST.

High Wind, Ferris/Seminoe/Shirley Mountains

When
January 5, 2:50 AM MST to 7:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

A RAWS sensor near Muddy Gap measured wind gusts of 58 mph or higher, with a peak gust of 80 mph at 05/0750 MST.

High Wind, Central Carbon County

When
January 5, 4:00 AM MST to 10:30 AM MST
Where
Central Carbon County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The UPR sensor at Como measured sustained winds of 40 mph or higher.

High Wind, Central Laramie Range and Southwest Platte County

When
January 5, 4:15 AM MST to 5:45 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured wind gusts of 58 mph or higher, with a peak gust of 83 mph at 05/0921 MST.

High Wind, North Laramie Range

When
January 5, 4:55 AM MST to 11:55 AM MST
Where
North Laramie Range forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
RAWS
Coordinates
42.253, -105.399 (the zone’s center; the record gives no point)

The RAWS sensor at Esterbrook measured sustained winds of 50 mph or higher, with a peak gust of 74 mph at 05/1055 MST.

High Wind, Converse County Lower Elevations

When
January 5, 5:00 AM MST to 9:00 AM MST
Where
Converse County Lower Elevations forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

The WYDOT sensor at Deer Creek measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 05/0616 MST.

High Wind, Laramie Valley

When
January 5, 5:35 AM MST to 7:21 PM MST
Where
Laramie Valley forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The WYDOT sensor at Quealy Dome measured wind gusts of 58 mph or higher, with a peak gust of 80 mph at 05/1431 MST.

High Wind, North Laramie Range

When
January 5, 5:45 AM MST to 2:45 PM MST
Where
North Laramie Range forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
RAWS
Coordinates
42.253, -105.399 (the zone’s center; the record gives no point)

The RAWS sensor at Dodge Creek measured sustained winds of 50 mph or higher, with a peak gust of 68 mph at 05/1245 MST.

High Wind, Central Carbon County

When
January 5, 5:45 AM MST to 2:35 PM MST
Where
Central Carbon County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The wind sensor at the Rawlins Airport measured sustained winds of 40 mph or higher, with a peak gust of 73 mph at 05/1232 MST.

High Wind, South Laramie Range

When
January 5, 5:45 AM MST to 9:40 PM MST
Where
South Laramie Range forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Lone Tree measured wind gusts of 58 mph or higher, with a peak gust of 72 mph at 05/1026 MST.

High Wind, South Laramie Range

When
January 5, 5:45 AM MST to 10:25 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Vedauwoo measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 05/2007 MST.

High Wind, South Laramie Range Foothills

When
January 5, 6:06 AM MST to 6:31 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Whitaker measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 05/1636 MST.

High Wind, South Laramie Range

When
January 5, 6:15 AM MST to 9:45 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Dale Creek measured sustained winds of 40 mph or higher, with a peak gust of 74 mph at 05/1930 MST.

High Wind, East Platte County

When
January 5, 7:30 AM MST to 12:45 PM MST
Where
East Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

The WYDOT sensor at Coleman measured sustained winds of 40 mph or higher, with a peak gust of 66 mph at 05/0931 MST.

High Wind, South Laramie Range Foothills

When
January 5, 7:40 AM MST to 7:05 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Otto Road measured wind gusts of 58 mph or higher, with a peak gust of 71 mph at 05/0950 MST.

High Wind, South Laramie Range Foothills

When
January 5, 7:55 AM MST to 7:45 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay measured wind gusts of 58 mph or higher, with a peak gust of 77 mph at 05/1115 MST.

High Wind, South Laramie Range Foothills

When
January 5, 8:20 AM MST to 7:15 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile post 353 measured sustained winds of 40 mph or higher, with a peak gust of 66 mph at 05/1115 MST.

High Wind, South Laramie Range Foothills

When
January 5, 8:30 AM MST to 11:00 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The HADS sensor at Polo Ranch near Cheyenne measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 05/1045 MST.

High Wind, Central Laramie County

When
January 5, 8:55 AM MST to 5:55 PM MST
Where
Central Laramie County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The WYDOT sensor at Bear Creek measured wind gusts of 58 mph or higher, with a peak gust of 68 mph at 05/1651 MST.

High Wind, South Laramie Range

When
January 5, 9:00 AM MST to 9:50 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Pumpkin Vine measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 05/2021 MST.

High Wind, South Laramie Range Foothills

When
January 5, 9:30 AM MST to 6:05 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wyoming Hill measured sustained winds of 40 mph or higher, with a peak gust of 68 mph at 05/1041 MST.

High Wind, Central Laramie County

When
January 5, 9:53 AM MST
Where
Central Laramie County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The wind sensor at the Cheyenne Airport measured a peak gust of 60 mph.

High Wind, Central Laramie County

When
January 5, 9:55 AM MST to 11:55 AM MST
Where
Central Laramie County forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The wind sensor at FE Warren AFB measured wind gusts of 58 mph or higher, with a peak gust of 70 mph at 05/1056 MST.

High Wind, South Laramie Range Foothills

When
January 5, 10:00 AM MST to 6:50 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Speer measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 05/1000 MST.

High Wind, Laramie Valley

When
January 5, 12:53 PM MST
Where
Laramie Valley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The wind sensor at the Laramie Airport measured a peak wind gust of 61 mph.

High Wind, Upper North Platte River Basin

When
January 5, 12:55 PM MST to 7:55 PM MST
Where
Upper North Platte River Basin forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The WYDOT sensor at Skyline measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 05/1950 MST.

High Wind, Shirley Basin

When
January 5, 2:30 PM MST to 5:30 PM MST
Where
Shirley Basin forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

A mesonet sensor at Medicine Bow measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
January 5, 3:45 PM MST to 4:45 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Summit East measured sustained winds of 40 mph or higher.

High Wind, Central Laramie Range and Southwest Platte County

When
January 6, 4:15 AM MST to 5:15 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555954, 555953, 555956, 555950, 555939, 555944, 555941, 555938, 555936, 555952, 555937, 555945, 555957, 555963, 555969, 555955, 555943, 555966, 555964, 555965, 555967, 555971, 555961, 555970, 555972, 555973, 555968, 555951, 555946, 555940, 555962, 555942.